I’ve been on 100 mcg Fentanyl patch for 10 years. It barely helps my pain as I’m now bedbound.. My doctor of 15 years left clinic & I discharged out of the clinic thinking I’d find him. I have endured over 40+ surgeries & have more incurable excruciatingly painful diseases than I care to remember. I ONLY trust the doctor that left. I get discriminated against everywhere I go BECAUSE of the Fentanyl patch. I don’t take it to get high, I take it because of my pain. Went to get prescription filled today & they said my insurance will only pay for 12 mcg. patch! When I discharged from clinic, a NP I never met before said we are reducing your Fentanyl and prescribed a 75mcg & a 12 mcg to be worn at once. But, now I can’t fill it and am going from 100 mcg to 12 mcg! I’m TERRIFIED! I’ve been declining rapidly the last couple months. My pain is INSANE! That’s ON 100 mcg of Fentanyl! What is going to happen in a couple of days when it’s reduced after 10 years to 12 mcg? I’m so scared & so alone. I do not trust the medical profession it’s extremely difficult for me to put my trust in anyone particularly doctors because of the way I’ve been treated. If anyone can help, I’d be most appreciative. Thank you!
Hello. Unfortunately, Fentanyl withdrawals are extremely unpleasant. I use Duragesic 50mcg, and the RLS alone from a 25mcg drop in dosage is crazy. A drop in dosage that extreme is gonna cause severe withdrawal symptoms. I strongly urge you to seek medical help. Support meds like gabapentin and clonidine can help a lot if you can get them. Loperamide can be used in an emergency, but I would save that as a last resort. No matter what, you will get through it. Good luck!
I feel so bad when I hear stories like yours. Do you have a support system to stand up for you?
YEars ago when you first developed your pain, did you go through the step-up program to get to rhe dose that made you able to function?
Over the last 10 years, have you been able to keep it around 100mcg ?
What do you take for breakthrough pain?
I'm asking these questions for a reason that we will discuss later.
It sounds like you had a very trusting and professional relationship with your doctor.
I admire you for attempting to follow him. Did he retire? If so, could you possibly write him and explain just as you have here. See if he can make suggestions that will take in personality types. He would not be doing anything unethical.
I also have a question as to the NP plan of care. Please tell me if I understand this correctly.
Is she suggesting to keep the 75 mcg and in addition add another patch of 12mcg therefore, the total dose would be 87mcg every 3 days. Plus your Breakthrough Pain Dose?
I understand the fear involved in changing doctors after so many years. You have a successful rapport and you are fearful of not getting your needs met. This is a justifiable fear.
You may want to take a reliable family member or friend to help stand up for you. It really helps for someone to witness exactly what is being said. It would also be helpful to write down your questions and he response right in front of her.
The other option if you don't have anyone to go with you as a witness is to nicely explain the effects of the pain causes forgetfulness. When you get home your family wants to know and you just can't relay the info. Ask is she minds you taping your visits only for the purpose of accurate communication.
If she says no... Wel,, that tells you something.
The more stressful this situation becomes, the harder it will be for pain control.
One other question, did you have surgery, placed on another type of med or why she wants to decrease your dose.
She's a professional but so is you! It's your body!
Remember that phrase... the customer is always right !
It's your body and your pain,
We used to have a phrase in pain management...
Pain is what the patient says it is!
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 Nov 2013 • 3 answers
Updated 10 Sep 2015 • 4 answers
Updated 19 Mar 2015 • 4 answers
I have been on fentanyl 150 mcg for 6 years my Dr has given me gabapentin 300 mg 2 a day is this ok?
Updated 1 Dec 2015 • 1 answer
Updated 25 Nov 2016 • 1 answer